Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from a certain medicine.
The damage is caused by the toxic effects of certain medications on the peripheral nerves (nerves that are not in the brain or spinal cord). There may be damage to the axon part of the nerve cell, which interferes with nerve signals.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness.
Many medications may affect the development of neuropathy, including:
Sensation changes usually begin in the feet or hands and move inward.
A brain and nervous system examination will be done.
Other tests include:
Treatment is based on the symptoms and how severe they are. The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Never change any medication without first talking to your health care provider).
The following medications may be used to control pain:
Whenever possible, avoid or reduce medication use to lessen the risk of side effects.
If you have lost sensation, you may need to take safety measures to avoid injury.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.
Your health care provider will closely monitor your treatment with any medication that may cause neuropathy. The goal is to keep the proper blood level of medication needed to control the disease and its symptoms while preventing the medication from reaching toxic levels.
Katirji B, Koontz D. Disorders of peripheral nerves. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. Bradley’s Neurology in Clinical Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 76.
Weimer LH, Sachdev N. Update on medication-induced peripheral neuropathy. Curr Neurol Neurosci Rep. 2009;9(1):69-75.
Updated by: Luc Jasmin, MD, PhD, Department of Neurosurgery, Cedars Sinai Medical Center, Los Angeles and Department of Anatomy, University of California, San Francisco, CA. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.